Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Proton pump inhibitors (PPIs) are widely used though an association with hypomagnesaemia and hypocalcaemia has only been described since 2006. Patients typically present after years of stable dosing with musculoskeletal, neurological or cardiac arrhythmic symptoms, but it is likely that many cases are under-recognised. Magnesium levels resolve rapidly on discontinuation of PPI therapy and hypomagnesaemia recurs rapidly on rechallenge with any agent in the class. The cellular mechanisms of magnesium homeostasis are increasingly being understood, including both passive paracellular absorption through claudins and active transcellular transporters, including the transient receptor potential channels (TRPM6) identified in the intestine and nephron. PPIs may alter luminal pH by modulating pancreatic secretions, affecting non-gastric H+K+ATPase secretion, altering transporter transcription or channel function. A small reduction in intestinal absorption appears pivotal in causing cumulative deficiency. Risk factors have been associated to help identify patients at risk of this effect but clinical vigilance remains necessary for diagnosis.

Original publication

DOI

10.5217/ir.2015.13.3.227

Type

Journal article

Journal

Intest Res

Publication Date

07/2015

Volume

13

Pages

227 - 232

Keywords

Adverse event, Fatigue, Hypomagnesaemia, Pathophysiology, Proton pump inhibitors